Florida, 2007

Hail and Damaging Wind in Florida, May 5, 2007

May 5, 2007 · NWS MFL · 2 events in 1 county or zone

An upper level shortwave trough combined with afternoon heating helped to produce severe thunderstorms over Central Collier County during the late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

An upper level shortwave trough combined with afternoon heating helped to produce severe thunderstorms over Central Collier County during the late afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 5, 2:37 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, May 5, 2:37 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
337 PM EDT SAT MAY 5 2007

.DISCUSSION...THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS INTERIOR
AREAS OVER THE PAST HOUR. COVERAGE AND INTENSITY OF STORMS IS
EXPECTED TO INCREASE THROUGH THE REST OF THE AFTERNOON...AS
CONDITIONS ARE UNSTABLE AND A SHORTWAVE TROUGH MOVES ACROSS THE
AREA PROVIDING UPPER DIVERGENCE. A FEW PULSE SEVERE STORMS
CONTINUE TO LOOK LIKE A DECENT BET OVER RURAL INTERIOR AREAS OF
MAINLAND SOUTH FL...ESPECIALLY OVER GLADES...HENDRY...AND EASTERN
COLLIER COUNTIES...SO WILL CONTINUE THIS MENTION IN THE FCST FOR
THE REMAINDER OF THE AFTERNOON.

CONVECTION WILL DISSIPATE WITH THE LOSS OF DAYTIME HEATING TOWARDS
SUNSET. SO AFTER EVENING STORMS INTERIOR AREAS...AND POSSIBLY
TO THE GULF COAST...CONDITIONS WILL CLEAR OUT FOR THE OVERNIGHT
HOURS. A FEW STORMS DEVELOPED LAST NIGHT OVER PARTS OF THE EAST
COAST METRO AREAS. THE PATTERN IS SIMILAR TONIGHT...SO DECIDED TO
ADD SLIGHT CHANCE POPS ALONG THE IMMEDIATE EAST COAST AS
CONVERGENCE AGAIN COULD ALLOW A FEW SHOWERS OR STORMS TO DEVELOP
OVER THE ATLANTIC WATERS OR EAST COAST METRO AREAS OVERNIGHT AND
TOWARDS DAWN SUNDAY.

SUNDAY NIGHT AND MONDAY...THIS IS THE PERIOD OF CHANGE. MODELS ARE
BEGINNING TO COME IN LINE SHOWING LOW PRESSURE DEVELOPING OFF THE
CAROLINA COAST ON SUNDAY. NAM REALLY DEEPENS THE LOW...TO 985MB
BUT GFS IS LESS AGGRESSIVE. BOTH NOW SHOW THE LOW MEANDERING OFF
THE CAROLINA COAST SUNDAY THROUGH WEDNESDAY...HAVING POSSIBLE
SIGNIFICANT MARINE/COASTAL IMPACTS (SEE MARINE SECTION BELOW). THE
COLD FRONT TRAILING THIS LOW IS EXPECTED TO MOVE ACROSS THE LOCAL
AREA LATE SUNDAY NIGHT INTO MONDAY MORNING. BOTH GFS AND NAM
CONTINUE TO SHOW WINDY CONDITIONS BEHIND THIS FRONT BY MONDAY
MORNING WITH COOLING CONDITIONS. SCATTERED FAST MOVING SHOWERS
WITH GUSTY WINDS ARE EXPECTED TO MOVE IN OFF THE ATLANTIC LATE SUNDAY
NIGHT THROUGH MONDAY...AFFECTING ESPECIALLY THE EAST COAST. A FEW
STORMS LOOK POSSIBLE SUNDAY NIGHT...BUT THEN STABILITY INCREASES
BEHIND THE FRONT ON MONDAY SO ONLY SHOWERS ARE EXPECTED THEN.
UNFORTUNATELY...QPF DOES NOT LOOK IMPRESSIVE...SINCE SHOWERS WILL
BE FAST MOVING. WINDY CONDITIONS ARE EXPECTED ALONG THE EAST COAST
ON MONDAY.

DRIER AIR WILL MOVE INTO THE AREA BEHIND THE FRONT TUESDAY INTO
MIDWEEK...WITH A DRY WEATHER REGIME PREVAILING. MADE NO
SIGNIFICANT CHANGES TO THE EXTENDED FCST.

&&

.AVIATION...VFR FOR ALL METRO ATLANTIC COAST AIRPORTS WITH ONLY
FEW TO SCT CUMULUS AROUND 3-4 THSD FT THE REST OF THE AFTERNOON
AND EVENING. STRONG THUNDERSTORMS WILL BE DEVELOPING OVER THE
INTERIOR AREAS OF MAINLAND SOUTH FLORIDA AND WILL LIKELY AFFECT
APPROACHES TO METRO ATLANTIC COAST AIRPORTS. ALTHOUGH KAPF ALREADY
HAS A GULF COAST SEABREEZE AFTERNOON THUNDERSTORMS FROM INLAND
AREAS WILL MOVE CLOSE TO OR INTO THE NAPLES MARCO ISLAND AREAS
AROUND 22Z. THUNDERSTORMS ARE EXPECTED TO DIMINISH AFTER SUNSET
BUT NOCTURNAL SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED
AGAIN ALONG THE METRO ATLANTIC COAST AFTER 08Z.

&&

.MARINE...TRANQUIL MARINE CONDITIONS WILL CHANGE ABRUPTLY SUNDAY
NIGHT AND MONDAY BEHIND A BACKDOOR COLD FRONT. WINDS WILL INCREASE
MONDAY...INTO THE 15-25 KNOT RANGE WITH GUSTS TO 30 KNOTS ACROSS
THE LOCAL AREA...WITH HIGHEST SPEEDS ACROSS THE ATLANTIC WATERS. BUT
WIND IS ONLY PART OF THE PICTURE. MODELS ARE COMING INTO BETTER
AGREEMENT ON LOW PRESSURE STRENGTHENING THEN MEANDERING OFF THE
CAROLINA COAST SUN-WED...IN A POSITION WHICH COULD SEND A LARGE NE
SWELL INTO THE LOCAL ATL WATERS...ESPECIALLY THE PALM BEACH COAST
WHICH IS MORE EXPOSED. WAVEWATCH HAS CHANGED LITTLE PAST 24
HRS...SHOWING 4 METER LONG PERIOD SWELLS AT THE PALM BEACH COAST
ON TUESDAY. CONTINUED TO UNDERCUT THIS BY QUITE A BIT...AS THIS
IS STILL OUT IN TIME AND THE LOW POSITION WILL HAVE HUGE
CONSEQUENCE ON HOW MUCH SWELL MAKES IT INTO THE AREA.
STILL...THINGS ARE POINTING TOWARDS A SIGNIFICANT MARINE/COASTAL
IMPACT EVENT EARLY NEXT WEEK...WITH TREACHEROUS SEAS...AND
POTENTIAL HIGH SURF AND BEACH EROSION...NOT TO MENTION STRONG RIP
CURRENTS. THE HAZARDOUS WEATHER OUTLOOK WILL BE UPDATED THIS
EVENING TO REFLECT THIS POTENTIAL.

&&

.FIRE WEATHER...RHS ARE EXPECTED TO REMAIN ABOVE CRITICAL LEVELS
OVER THE NEXT SEVERAL DAYS...SO NO HIGHLIGHTS NEEDED. THOUGH SOME
AREAS WILL GET SOME MUCH NEEDED RAINFALL OVER THE NEXT FEW
DAYS...NO WIDESPREAD BENEFICIAL RAINFALL IS ON THE HORIZON.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  72  85  72  79 / 10 30 40 30
FORT LAUDERDALE  74  86  71  80 / 10 30 40 30
MIAMI            71  88  70  81 / 10 30 40 30
NAPLES           69  88  68  83 / 20 20 20 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE WEATHER...57/DG
AVIATION...50/RLP
Hazardous weather outlook, May 5, 8:21 AM EST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
921 AM EDT SAT MAY 5 2007

FLZ063-066>075-060015-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
921 AM EDT SAT MAY 5 2007

...STRONG THUNDERSTORMS EXPECTED OVER INTERIOR AREAS THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: ISOLATED THUNDERSTORMS THIS MORNING ALONG THE
ATLANTIC COASTAL AREAS WILL DIMINISH, BUT STRONG THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS INLAND AREAS OF MAINLAND SOUTH FLORIDA
THIS AFTERNOON MOVING TO THE SOUTHWEST GULF COASTAL AREAS THIS
EVENING. HAIL IS POSSIBLE WITH THE STRONGEST THUNDERSTORMS THIS
AFTERNOON ALONG WITH WIND GUSTS AS HIGH AS 50 MPH AND DANGEROUS
FREQUENT LIGHTNING STRIKES. RESIDENTS OF GLADES, HENDRY, AND
COLLIER COUNTIES AS WELL AS WESTERN PALM BEACH, WESTERN BROWARD,
BIG CYPRESS REFUGE AND EVERGLADES NATIONAL PARK SHOULD BE PREPARED
FOR THUNDERSTORMS THIS AFTERNOON AND EVENING.

WIND: WIND GUSTS AS HIGH AS 50 MPH ARE POSSIBLE WITH THE STRONGEST
THUNDERSTORMS OVER INTERIOR AREAS THIS AFTERNOON.

HAIL: HAIL IS POSSIBLE WITH THE STRONGEST THUNDERSTORMS THIS
AFTERNOON, MAINLY OVER INTERIOR AREAS OF GLADES, HENDRY, INLAND
COLLIER, WESTERN PALM BEACH, WESTERN BROWARD, INLAND MIAMI-DADE
AND MAINLAND MONROE COUNTIES.

FLOODING: LOCALLY HEAVY RAINS MAY PRODUCE PONDING OF WATER IN
POORLY DRAINED AREAS WITH THE STRONGEST THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS CHANCE OF THUNDERSTORMS OVER MAINLY OVER THE INTERIOR AREAS
SUNDAY AND ACROSS MOST OF SOUTH FLORIDA MONDAY.

THE PASSAGE OF A COLD FRONT WILL RESULT IN AN INCREASE IN
NORTHEAST WINDS MONDAY AFTERNOON THROUGH THE MIDDLE OF NEXT WEEK.
THIS WILL INCREASE THE RISK OF RIP CURRENTS ALONG THE EAST COAST
BEACHES OF SOUTH FLORIDA. THE NORTHEASTERLY WINDS WILL ALSO INCREASE
SEAS IN THE GULF STREAM TO 8 TO 10 FEET BY MONDAY AFTERNOON
THROUGH TUESDAY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY. HOWEVER, VOLUNTARY
SPOTTER REPORTS WHERE LOCALIZED ACTIVE WEATHER OCCURS ARE ENCOURAGED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, May 5, 2:18 PM EST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
318 PM EDT SAT MAY 5 2007

FLZ075-051945-
MAINLAND MONROE FL-
318 PM EDT SAT MAY 5 2007

AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF MAHOGANY HAMMOCK...OR 20
MILES NORTH OF FLAMINGO...MOVING SOUTHWEST AT 15 MPH.

THE PRIMARY IMPACTS WILL BE FREQUENT LIGHTNING, UP TO DIME SIZE
HAIL, HEAVY DOWNPOURS AND GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

60
Special weather statement, May 5, 2:26 PM EST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
326 PM EDT SAT MAY 5 2007

FLZ071-052000-
WESTERN BROWARD FL-
326 PM EDT SAT MAY 5 2007

AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF INTERSECTION ALLIGATOR ALLEY
AND MIAMI CANAL...OR 24 MILES WEST OF PEMBROKE PINES...MOVING EAST AT
15 MPH.

THE PRIMARY IMPACTS WILL BE FREQUENT LIGHTNING, UP TO DIME SIZE
HAIL, HEAVY DOWNPOURS AND GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

60
Special weather statement, May 5, 2:36 PM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
336 PM EDT SAT MAY 5 2007

FLZ069-070-052030-
EASTERN COLLIER FL-WESTERN COLLIER FL-
336 PM EDT SAT MAY 5 2007

...STRONG THUNDERSTORMS APPROACHING NORTHWEST COLLIER COUNTY FROM
LEE COUNTY...

AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER CENTRAL LEE COUNTY MOVING SOUTH
AT 15 TO 20 MPH. THESE THUNDERSTORMS WILL MOVE INTO NORTHWEST
COLLIER COUNTY DURING THE NEXT HOUR OR SO...AND AFFECT THE AREAS OF
QUAIL CREEK ESTATES...CORKSCREW SWAP SANCTUARY...BIG CORKSCREW
ISLAND...AND ORANGE TREE.

THE PRIMARY IMPACTS WILL BE FREQUENT LIGHTNINGS STRIKES...SMALL HAIL
UP TO DIME SIZE...AND GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN DOWN
SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THESE STORMS PASSES
BY.

RESIDENTS NEAR THE PATH OF THESE STORMS SHOULD REMAIN ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

BAXTER
Special weather statement, May 5, 3:19 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
419 PM EDT SAT MAY 5 2007

FLZ069-070-052115-
EASTERN COLLIER FL-WESTERN COLLIER FL-
419 PM EDT SAT MAY 5 2007

...STRONG THUNDERSTORM MOVING THROUGH NORTHWEST AND CENTRAL COLLIER
COUNTY...

AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BIG CORKSCREW ISLAND MOVING SOUTHEAST AT 20
TO 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED ARE ORANGE
TREE...GOLDEN GATE ESTATES...AVE MARIA...MILES CITY...DEEP
LAKE...AND SUNNILAND DURING THE NEXT HOUR.

THE PRIMARY IMPACTS WILL BE FREQUENT LIGHTNING STRIKES...SMALL HAIL
UP TO DIME SIZE...LOCALLY HEAVY RAINFALL...AND GUSTY WINDS OF 40 TO
50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING
UNTIL THIS STORM PASSES BY.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

BAXTER
Special weather statement, May 5, 4:51 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
551 PM EDT SAT MAY 5 2007

FLZ070-075-052215-
EASTERN COLLIER FL-MAINLAND MONROE FL-
551 PM EDT SAT MAY 5 2007

AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CARNESTOWN...OR NEAR EVERGLADES
CITY...MOVING SOUTHWEST AT 10 MPH.

EXPECT FREQUENT LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED HAIL...
AND TORRENTIAL DOWNPOURS. A WARNING WILL BE ISSUED IF THIS
THUNDERSTORM ACTIVITY STRENGTHENS.

60

The radar

The Miami radar (KAMX), 101 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Collier

When
May 5, 4:52 PM EST to 4:58 PM EST
Where
Collier County, 2.84 mi SSW of Copeland
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
25.910, -81.360

Quarter size hail was reported by Collier County Sheriff's Department.

Thunderstorm Wind, Collier

When
May 5, 5:45 PM EST
Where
Collier County, 2.49 mi W of Jerome
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
26.000, -81.390

Three power poles down along with a path of trees downed north of Carnestown along State Road 29.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34257, 34256.